Wyoming, 2025High Wind and Winter Weather in Wyoming, December 17 to 18, 2025
December 17 to 18, 2025 · NWS CYS · 18 events in 16 counties and zones
A strong cold front moved across Wyoming and Nebraska December 17th. Scattered snow squalls were observed along the Interstate 80 and Interstate 25 corridor, some producing visibilities below one quarter mile, gusts over 60 MPH, and flash freezing on Interstates.
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $28,000
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moved across Wyoming and Nebraska December 17th. Scattered snow squalls were observed along the Interstate 80 and Interstate 25 corridor, some producing visibilities below one quarter mile, gusts over 60 MPH, and flash freezing on Interstates. Some of the strongest winds observed across central and southeast Wyoming occurred during this event with a peak gust of 112 MPH reported along Interstate 25. There was also a brief fire south of Cheyenne late in the afternoon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 17, 4:30 AM MST, 2 hours 20 minutes earlier. Its key messages:
- Widespread strong to locally damaging winds will return today through Thursday morning. Another significant wind event is expected Thursday night into Friday, possibly lingering into early Saturday.
- Widespread gusts of 60 to 80 mph are expected today in southeast Wyoming. This will transition to gusts of 55 to 65 mph over the High Plains Wednesday night into Thursday morning behind a cold front.
- I-25 wind prone areas can expect wind gusts up to 90 mph Wednesday, particularly in Platte County.
- High grassland wildfire danger will be present through Friday.
- A cold front will sweep through this afternoon and evening, bringing scattered rain and snow showers. Travel impacts are possible along and west of the Laramie Range.
Area forecast discussion, Dec 17, 4:30 AM MST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
430 AM MST Wed Dec 17 2025
.KEY MESSAGES...
- Widespread strong to locally damaging winds will return today
through Thursday morning. Another significant wind event is
expected Thursday night into Friday, possibly lingering into
early Saturday.
- Widespread gusts of 60 to 80 mph are expected today in
southeast Wyoming. This will transition to gusts of 55 to 65
mph over the High Plains Wednesday night into Thursday morning
behind a cold front.
- I-25 wind prone areas can expect wind gusts up to 90 mph
Wednesday, particularly in Platte County.
- High grassland wildfire danger will be present through Friday.
- A cold front will sweep through this afternoon and evening,
bringing scattered rain and snow showers. Travel impacts are
possible along and west of the Laramie Range.
&&
.SHORT TERM /THROUGH THURSDAY/...
Issued at 330 AM MST Wed Dec 17 2025
Forecast remains on track for our expected long duration high
wind event across the region beginning today and continuing
through Friday. Models continue to show an impressive upper
level Pacific system moving inland today and quickly
overspreading into the region, with an upper low developing just
along the borders of the US and Canada in Montana and then
tracking across the Northern Plains and into the Great Lakes
Thursday into Friday. Moving down to 700mb, the jet streak will
begin to strengthen in a few hours first above our wind prone
locations, and then overspread across most of eastern Wyoming
through the afternoon and evening hours, with a second jet
streak developing overnight Wednesday into Thursday as the low
strengthens and then swings this feature into the WY/SD/NE
border region through Thursday afternoon. Speeds at the 700mb
level of 80-90+ knots are expected over our CWA, with the
initial strongest round this afternoon with a second occurring
Thursday morning. Finally, surface gradients will see an
impressive increase with this system, as Craig to Casper
pressure gradients peak at around 90 meters by this afternoon.
All of this is expected to fuel our next round of high wind
activity, with widespread gusts of 60-80 mph for most of
southeast Wyoming and the Nebraska Panhandle, with gusts of
85-90+ mph possible primarily into Platte County as this
activity becomes enhanced by mountain waves. The two caveats of
note however will be how brief the window for very strong winds
will be this afternoon leading to only a quick chance of these
85-90 mph potential gusts, as well as the expectation of the
second streak into Thursday morning over the Nebraska Panhandle
which will be a poor time for the production of stronger wind
gusts. Nonetheless, omega values show at least some downward
forcing of these winds even if it isn't the most favorable
setup, and with the potential for at least a few gusts achieving
high wind criteria, have made the decision to upgrade to
warnings in the Nebraska Panhandle this morning. Alongside this,
have extended the high wind warnings for our usual wind prone
locations (Arlington, Bordeaux, Laramie Summit) through 15-18Z
Thursday to account for some downward mixing of this second jet
streak as well. And finally, while we shouldn't achieve
criteria for Red Flag conditions across the CWA, the high winds
alongside fairly low RH values (20-25%) accompanied by the lack
of notable precipitation should fuel enhanced fire weather
danger, and if any fires do crop up expect a rapid spread,
primarily in our high plains zones.
With this system, a cold front will make its way across later
this evening, bringing a quick chill as we descend back below
freezing tonight and alongside it will be the potential for a
quick shot of precipitation, strongest across our western
counties. Still seeing the signal of some favorable lapse rates
and the potential for quick snow showers that could even turn
into a stronger band that could produce snow squall criteria
including brief heavy snowfall bringing visibilities under a
quarter of a mile, as well as flash freezing locations that get
the quick and heavy snow. Otherwise the mountains here (Snowy
and Sierra-Madre Ranges) continue to see the potential of
around 5-10 inches from this event, with winter weather
advisories starting later this morning for those locations.
But we aren't done yet, and on the heels of this first round of
high winds, a second wind event is once again expected later
Thursday into Friday, possibly even lingering through early
Saturday, as another Pacific system moves inland and tightens
our pressure gradients once again while enhancing the 700mb flow
over the region. Currently we are showing this yet again
overspreading much of southeastern Wyoming, with further wind
highlights yet again expected for much of the region. That
being said, with ongoing High Wind Warnings across the CWA and
the lapse of around 6-12 hours expected between these events,
have elected to hold off on any highlights for now, but we will
likely see one wind event lead into another through the course
of the week. Otherwise behind the aforementioned front above,
temperatures should become a lot more reasonable for December on
Thursday as highs peak in the 30's to 40's, but we'll catapult
right back into the abnormal warmth just beyond the short term
on Friday, so this will be a brief return to winter at best.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Issued at 400 PM MST Tue Dec 16 2025
A broad ridge starts to develop over the western
United States giving us a warm up after the cold front passes
through on Thursday. The winds will gradually weaken Friday into
Saturday as the weak clipper system pushes east and the Ridge axis
moves over the Intermountain west. Another quick shortwave passes
through the region Saturday morning and into the afternoon. However,
with the continued westerly flow the stout dry layer near the
surface will likely keep any precipitation chances confined to the
mountainous regions. 700mb temperatures look to be in the positives
meaning that any precipitation that falls may come down as rain or a
rain/snow mix, while only the mountain peaks will likely see snow.
These warmer 700mb temperatures look to remain through the weekend
and into the beginning of the work week. This warm airmass coupled
with our westerly flow will keep temperatures in the 50's and 60's
for the lower elevations and 40's and 50's in the higher elevations
west of I-25. The winds look to take a quick break Saturday, but
will make a return Sunday into Monday as a shortwave revives our
700mb jet for possible gusty winds before dieing off again on
Tuesday.
&&
.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 429 AM MST Wed Dec 17 2025
VFR conditions mostly expected over the next 24 hours. Winds
the primary hazard as all sites see gusts increase through the
afternoon at 30-60+ knots, alongside low level wind shear at
around 2000 feet in excess of 50-70 knots. CIGs start out high,
and should drop to mid levels as a round of precipitation moves
into the region, with the highest precipitation chances for
KRWL/KLAR later this afternoon and evening. KRWL may see MVFR
or lower conditions as precipitation moves through including
CIGs dropping to 3000 feet or lower.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning from 11 AM this morning to 11 AM MST
Thursday for WYZ102-108.
High Wind Warning until midnight MST tonight for WYZ101.
High Wind Warning until midnight MST tonight for WYZ103>105-
109.
High Wind Warning from 8 AM this morning to 11 AM MST Thursday
for WYZ106.
High Wind Warning from 8 AM this morning to midnight MST
tonight for WYZ107-113-115.
High Wind Warning until 11 AM MST Thursday for WYZ110.
Winter Weather Advisory from 9 AM this morning to 6 PM MST
this evening for WYZ112-114.
High Wind Warning until 11 AM MST Thursday for WYZ116.
High Wind Warning from 8 AM this morning to 8 AM MST Thursday
for WYZ117.
High Wind Warning from 11 AM this morning to midnight MST
tonight for WYZ118-119.
NE...High Wind Warning from 11 AM this morning to 11 AM MST
Thursday for NEZ002-095.
High Wind Warning from 2 PM this afternoon to 11 AM MST
Thursday for NEZ003-019>021-054-055-096.
&&
SHORT TERM...CG
LONG TERM...MM
AVIATION...CGHazardous weather outlook, Dec 17, 3:52 AM MST, 2 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
352 AM MST Wed Dec 17 2025
NEZ002-003-019>021-054-055-095-096-WYZ101>119-181100-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
352 AM MST Wed Dec 17 2025
This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
- High Wind Warnings have been issued for most of southeast
Wyoming and the Nebraska Panhandle as widespread wind gusts of
60-80 mph are expected, with some stronger gusts of 85-90 mph
possible primarily in western Platte County.
- Winter Weather Advisories have been issued for the Snowy and
Sierra-Madre ranges for moderate snowfall amounts of 5-10
inches.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
- High Wind Warnings continue into Thursday with a brief respite
expected before another round of high wind products will be
likely later Thursday through most of Friday.
- Elevated Fire Weather concerns expected primarily for the high
plains as lowered RH values occur alongside expected high winds.
.Spotter information statement...
Spotter activation will not be needed.
High Wind, Ferris/Seminoe/Shirley Mountains
- When
- December 17, 6:50 AM MST to 2:50 PM MST
- Where
- Ferris/Seminoe/Shirley Mountains forecast zone
- Measured
- 71 kt (82 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
A RAWS station near Muddy Gap reported several strong wind gusts through the day and evening hours. Peak gust was 82 MPH in the early afternoon on December 17th.
High Wind, Converse County Lower Elevations
- When
- December 17, 7:16 AM MST to 8:26 PM MST
- Where
- Converse County Lower Elevations forecast zone
- Measured
- 72 kt (83 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.972, -105.507 (the zone’s center; the record gives no point)
Nearly all observation stations in Converse County reported strong wind gusts between 60 to 75 MPH. Peak gust of 84 MPH was observed at Douglas Airport in the afternoon.
High Wind, North Snowy Range Foothills
- When
- December 17, 7:16 AM MST to December 18, 1:12 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 92 kt (106 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Persistent and widespread very strong wind gusts of 70 to 106 MPH were measured along Interstate 80 between Rawlins and Laramie. Peak gust of 106 MPH measured at Wagonhound WYDOT site during the early evening hours. Another maximum gust of 102 MPH was recorded at a similar time a few miles northwest at County Road 402.
High Wind, North Laramie Range
- When
- December 17, 7:20 AM MST to 11:44 PM MST
- Where
- North Laramie Range forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.253, -105.399 (the zone’s center; the record gives no point)
Esterbrook RAWS recorded a peak gust around 75 MPH early in the afternoon on December 17th.
High Wind, Central Carbon County
- When
- December 17, 8:50 AM MST to 10:06 PM MST
- Where
- Central Carbon County forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Most observation sites in central Carbon County reported strong wind gusts between 60 to 75 MPH, mostly in the afternoon hours. Peak gust of 75 MPH was observed at Rawlins Airport.
High Wind, South Laramie Range
- When
- December 17, 10:06 AM MST to December 18, 3:52 AM MST
- Where
- South Laramie Range forecast zone
- Measured
- 72 kt (83 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Most observation sites over the southern Laramie Range reported strong wind gusts between 60 to 83 MPH. Peak gust was measured at Pilot Hill mesonet 7 miles east of Laramie.
High Wind, South Laramie Range Foothills
- When
- December 17, 10:26 AM MST to December 18, 2:12 AM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 76 kt (87 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Several WYDOT sites reported strong wind gusts between 65 to 88 MPH. Peak gust was measured at Whitaker WYDOT site along Interstate 25, north of Cheyenne.
High Wind, Laramie Valley
- When
- December 17, 10:30 AM MST to 10:30 PM MST
- Where
- Laramie Valley forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.655, -105.724 (the zone’s center; the record gives no point)
A few observation sites reported gusts between 58 to 65 MPH across the Laramie Valley. Peak gust of 75 MPH was measured at Laramie Airport.
High Wind, Central Laramie County
- When
- December 17, 10:32 AM MST to December 18, 1:36 AM MST
- Where
- Central Laramie County forecast zone
- Measured
- 81 kt (93 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
Several observation sites reported persistent strong wind gusts between 58 to 75 MPH. One isolated peak gust of 93 MPH was measured at Bear Creek, along Interstate 25 near Whitaker. Cheyenne Airport measured a peak wind gust of 69 MPH.
High Wind, East Platte County
- When
- December 17, 11:22 AM MST to December 18, 4:36 AM MST
- Where
- East Platte County forecast zone
- Measured
- 97 kt (112 mph) measured gust
- Property damage
- $28,000
- Reported by
- Department of Highways
- Coordinates
- 42.133, -104.966 (the zone’s center; the record gives no point)
All wind sensors in the zone reported very strong wind gusts over 70 MPH. Peak wind gust of 112 MPH was measured on a handheld kestrel by a well-know trained weather spotter just west of Interstate 25, southwest of Glendo. 3 miles to the east, a peak gust was recorded at the WYDOT site in Coleman, which measured a gust of 95 MPH. Webcam images show a blown over or flipped 16 wheeler truck in the middle of Interstate 25 south bound. In addition, photos provided by the public show wind damage in and around Wheatland Wyoming with a roof ripped off an unknown nearby structure. On a separate property, a shed was ripped apart with the siding stuck in some nearby trees.
High Wind, Upper North Platte River Basin
- When
- December 17, 11:35 AM MST to December 18, 2:02 AM MST
- Where
- Upper North Platte River Basin forecast zone
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
WYDOT observation site at Skyline, near the Colorado border, reported frequent gusts of 66 to 81 MPH. Further north, Saratoga reported a peak gust of 60 MPH late in the morning on December 17th.
High Wind, Central Laramie Range and Southwest Platte County
- When
- December 17, 11:46 AM MST to 7:16 PM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 75 kt (86 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
Persistent Strong winds between 65 to 84 MPH observed at the WYDOT observation site at Bordeaux.
High Wind, Shirley Basin
- When
- December 17, 12:20 PM MST to 3:00 PM MST
- Where
- Shirley Basin forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Strong wind gusts of 58 and 61 MPH were reported at an isolated observation sensor northwest of Medicine Bow.
High Wind, East Laramie County
- When
- December 17, 1:26 PM MST to 10:02 PM MST
- Where
- East Laramie County forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
Most observation sites in eastern Laramie County reported strong wind gusts between 58 to 71 MPH. Peak gust of 71 MPH occurred at the Burns AWOS site and the WYDOT site at Gun Barrel.
High Wind, Goshen County
- When
- December 17, 2:00 PM MST to 9:23 PM MST
- Where
- Goshen County forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.088, -104.353 (the zone’s center; the record gives no point)
Torrington Airport ASOS measured periods of strong wind gusts between 58 to 64 MPH.
Winter Weather, North Snowy Range Foothills
- When
- December 17, 3:34 PM MST to 3:36 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Snow Squall. Webcam and WYDOT observations confirmed a strong snow squall moved across Interstate 80 west of Elk Mountain at Dana Ridge and Halleck Ridge WYDOT webcams and wind sensors. Visibility below one quarter mile, gusts up to 63 MPH, and a flash freeze were reported during this squall.
High Wind, Niobrara County
- When
- December 17, 4:16 PM MST to December 18, 4:56 AM MST
- Where
- Niobrara County forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 43.057, -104.475 (the zone’s center; the record gives no point)
Van Tassell WYDOT sensor along US20 reported several strong gusts. The strongest gust of 72 MPH was observed early in the morning on December 18th.
Winter Weather, South Laramie Range
- When
- December 17, 5:22 PM MST to 5:30 PM MST
- Where
- South Laramie Range forecast zone
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Snow Squall. Brief snow squall observed at the Interstate 80 Summit between Cheyenne and Laramie. WYDOT site at Interstate 80 Summit East observed visibility below one quarter mile for 8 to 10 minutes with wind gusts between 46 to 62 MPH. A flash freeze also occurred.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Idaho, December 17, 20251 death · $117,000 · 73 kt wind · 6 events
- Damaging Winds and High Wind in Idaho, December 17, 2025$1.2 million · 79 kt wind · 59 events
- High Wind in Montana, December 17, 2025$2.3 million · 86 kt wind · 8 events
- Damaging Winds and High Wind in Idaho, December 17, 20253 injured · $200,000 · 70 kt wind · 23 events
- High Wind in Colorado, December 17 to 18, 2025$300,000 · 108 kt wind · 16 events
- High Wind and Strong Wind in Idaho, December 17, 2025$361,000 · 66 kt wind · 6 events
- Wildfire and High Wind in Colorado, December 17 to 18, 2025$300,000 · 78 kt wind · 4 events
- High Wind in Washington, December 17, 2025$235,000 · 70 kt wind · 8 events
- High Wind in South Dakota, December 17 to 18, 202588 kt wind · 64 events
- High Wind in Nebraska, December 17 to 18, 2025$45,000 · 70 kt wind · 27 events
- Blizzard and High Wind in North Dakota, December 17 to 18, 202579 kt wind · 46 events
- High Wind in Montana, December 17 to 18, 202590 kt wind · 30 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1299567, 1299564, 1299579, 1307674, 1299577, 1299801, 1299802, 1299799, 1299805, 1299574, 1299580, 1299570, 1299568, 1307677, 1299576, 1299553, 1299565, 1299562.